West Virginia, 2005

Damaging Wind in West Virginia, July 27, 2005

July 27, 2005 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 1:05 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 27, 1:05 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
205 PM EDT WED JUL 27 2005

.AVIATION...

COLD FRONT IS MOVING THROUGH THE AREA NOW CAUSING SHOWERS AND
THUNDERSTORMS TO DEVELOP.  THESE STORMS COULD LEAD TO SOME MVFR
CONDITIONS AS THEY PASS OVER THE AIRPORTS.  OTHERWISE CONDITIONS
WILL BE VFR.  BEHIND THE FRONT WILL BE DRIER AND COOLER AIR GIVING
VFR THROUGH THE NIGHT AND THURSDAY.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

A COLD FRONT IS MOVING THROUGH THE AREA NOW KICKING OFF SHOWERS AND
THUNDERSTORMS.  THESE STORMS WILL CONTINUE THROUGH THE EVENING
BEFORE THE COOLER AND DRIER AIR BEHIND THE FRONT MOVES IN.  THURSDAY
WILL BE NICE WITH LESS HUMIDITY AND PARTLY CLOUDY SKIES.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...

ALOFT...EASTERN CANADA VORTEX AND LONG WAVE PIVOTS THROUGH PROVIDING
WEST TO NORTHWEST FLOW. THEN FAR MIDWEST RIDGE BUILDS TO REINFORCE
H5 FLOW. GFS DRIER THIS RUN WITH SFC FRONTAL REMANTS STILL SOUTH BUT
MOISTURE DOES NOT REBOUND AS FAST ACROSS CWA AS BEFORE. BIGGEST
CHANGE THIS RUN IS TO DROP MENTION OF SCT (30) POP OVER THE WEEKEND
WITH MOD TENDENCIES TO KEEP US DRIER. MEANWHILE SURFACE HIGH
BUILDING STRONGER ACROSS OH/PA. SOME MOISTURE TRIES TO RETURN LATE
SUNDAY WITH SLIGHT INVERTED SFC TROUGH BOTTOM OF SFC HIGH...HOWEVER
NEXT FRONTAL PASSAGE PROBALBY NOT UNTIL LATE MONDAY INTO TUEDAY.
POPS BACK IN AT THAT POINT.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 27, 9:36 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT WED JUL 27 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-280838-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
1036 AM EDT WED JUL 27 2005

HAZARDOUS WEATHER OUTLOOK FOR WESTERN PENNSYLVANIA...EAST CENTRAL
OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...ANY
THUNDERSTORMS ARE EXPECTED TO HAVE HEAVY DOWNPOURS AND COULD CAUSE
MINOR FLOODING. LISTEN FOR LATER STATEMENTS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 12:19 PM EST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
119 PM EDT WED JUL 27 2005

MDZ001-PAZ023-029>032-WVZ021>023-041-271815-
FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MARION WV-MONONGALIA
WV-PRESTON WV-TUCKER WV-WASHINGTON PA-WESTMORELAND PA-
119 PM EDT WED JUL 27 2005

...THUNDERSTORMS...

THUNDERSTORMS WERE POPPING UP ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA THIS AFTERNOON. THE MOST
ACTIVE STORMS WERE NEAR MORGANTOWN WEST VIRGINIA AND JUST SOUTHEAST
OF DONEGAL IN WESTMORELAND COUNTY. THE STORMS WERE MOVING TO THE
EAST ABOUT 35 MPH.

BE ALERT FOR BRIEF HEAVY DOWNPOURS...WINDS THAT COULD GUST TO 30 MPH
AND FREQUENT DANGEROUS LIGHTNING. IN FACT...CLOUD TO GROUND
LIGHTNING IS OCCURRING AT THE RATE OF ABOUT 250 STRIKES AN HOUR. IF
YOU HEAR THUNDER SEEK SHELTER INDOORS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Preston

When
July 27, 3:50 PM EST
Where
Preston County, 5 mi NNE of Albright
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -79.600

Large trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2005Every state in 2005This day in weather historyWarnings in West Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464443.